Hail, Clay
- When
- April 12, 5:54 PM CST to 5:56 PM CST
- Where
- Clay County, Green
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.430, -97.000
Storms hit the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Storms hit the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 12, 2:42 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 342 PM CDT Sat Apr 12 2014 .SHORT TERM...(This Evening through Sunday) Issued at 342 PM CDT SAT APR 12 2014 20Z water vapor imagery and profiler data shows a weak wave moving through the central plains while a shortwave over the southwest moves into AZ and a second shortwave digs southeast through the Pacific northwest. Surface obs show an inverted trough just to the west of the forecast area across central and southwest KS. Strong southerly winds continue to bring dewpoints in the upper 50s and lower 60s north into eastern KS. A dryline was noted from western OK into central KS near Kingman up to near Elsworth. The main question for this evening is whether a surface parcel will be able to break through an impressive elevated mixed layer (EML) that the 18Z NAM shows is still providing 60 to 100 J/kg of CIN just east of the dryline. The latest high resolution models are still trying to generate an isolated storm of two off the dryline during the next hour or two and lift it into northeast KS. Shear profiles continue to look unimpressive, but with CAPE values on the order of 2500 J/kg, there would be a hail risk if an updraft were able to get going. At this point am thinking the cap may end up being to strong since convergence along the dryline is minor and a weak shortwave is the only real forcing to break the cap. Even at 20Z there is not much of a CU field along the dryline to speak of either. So attention turns to the inverted trough to the north and whether storms can back build into northeast KS. The surface boundary across IA is further north than previous models had progged with the best low level convergence across northeast IA. So in general precip chances look highly dependent on whether a storm or two forms off the dryline. Because of this have trended POPs lower for tonight. Lows will be mild for much of the area as southerly winds continue to bring warm air into the forecast area. The exception may be over Far north central KS where the trough/front could slip south shifting the winds to the northeast and allow temps to fall into the mid 50s. For Sunday, there should be much better lift and forcing for precip as the shortwave over the southwest is kicked east and the frontal boundary pushes southeast. Increasing clouds suggest the destabilization could be limited ahead of the front and the models show less instability with the cold front. Additionally deep layer shear continues to look marginal. Think there will be a broken line of showers and storms with the front and have continued with categorical wording in eastern KS through the afternoon. There may also be enough instability for some of the stronger storms to produce hail. There should be a modest warm up of 5 or 10 degrees Sunday before strong cold air advection kicks in and causes temps to fall behind the front. There may also be a brief period where winds could reach advisory levels across north central KS late in the afternoon. Some of the models are showing the potential for gusts up to 40KT. Opted to hold off on any advisory at this time since it appears to be a small window where winds would exceed advisory levels and confidence in the overall model performance is only average. .LONG TERM...(Sunday Night through Saturday) Issued at 342 PM CDT SAT APR 12 2014 Several challenges Sunday night into Monday night, including precipitation chances and types, temperatures, and wind speeds. Initial upper wave and cold front should exit the east and southeast early in the evening with next surge of upper forcing via the next wave aloft coming into the western and central portions overnight. The NAM continues to be a rather slow and also deeper solution with the secondary wave, with colder air throughout the column keeping saturation deeper and heavier/longer duration precipitation chances. With the split flow continuing and energy bifurcating along it to the northwest, nailing down specifics of the forcing and vertical profiles is difficult, but still believe the NAM is hard to swallow and will rely on the larger domain solutions again. In this scenario, low and mid levels dry out Sunday night into Monday morning, keeping amounts light and highs still reaching the mid and upper 40s Monday. Although ice crystal formation could still be difficult, with soundings falling below freezing through the column, still looks to be a several hour window of light snowfall potential. Given the warmth of recent days and likely wet ground, any accumulations should be limited to grassy surfaces. Stout pressure gradient and diurnally high mixing heights could present a wind advisory concern Sunday night and perhaps into early Monday, but given this rare occurrence frequency and aforementioned uncertainty, will hold off on any headlines at this point. Freezing temperatures look to impact western and northern locations briefly Sunday night and the entire area for many hours Monday night as the surface ridge passes under clear skies. Zonal flow brings south winds back rather quickly Tuesday and Wednesday with limited initial moisture return behind the early week anticyclone. Could see some fire weather concerns here. Next precipitation chance still on track for the late week, but considerable uncertainty here too with split flow persisting. Some consistency in Thursday and Thursday night for chance PoPs here. How much cold air comes in then for Friday is tricky, but should see some moderation for Saturday. && .AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon) Issued at 1226 PM CDT SAT APR 12 2014 Confidence in thunderstorms impacting the terminals this afternoon or this evening is diminishing. Latest NAM12 and RAP13 continue to show a decent elevated mixed layer capping the boundary layer with only a weak wave providing any forcing. Any low level convergence looks to remain well north along a trough axis/front in southern NEB and IA. And the latest HRRR suggests that maybe an isolated storm or two will be able to break the cap due to daytime heating. Because of this will not mention any TS in the forecast at this time. Additionally any lower CIGS from the models seems to be tied to a potential MCS moving south. With the increasing CIN overnight and a veered low level jet, am a little suspicious of the NAM and especially the GFS which has not had a handle on the low level moisture now since it began to advect north. Therefore will keep the forecast VFR overnight. Think deteriorating conditions with precip is most likely with the eventual FROPA which looks to affect the terminals early Sunday afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...65 AVIATION...Wolters
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 352 PM CDT SAT APR 12 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-132100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 352 PM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHEAST AND NORTHERN KANSAS THIS EVENING AND CONTINUING OVERNIGHT. THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL LARGER THAN HALF DOLLARS AND LOCALLY DAMAGING WINDS. THUNDERSTORMS MAY ALSO DEVELOP LATE THIS AFTERNOON ALONG A DRY LINE IN CENTRAL KANSAS...ALTHOUGH THIS DEVELOPMENT IS MUCH MORE UNCERTAIN. IF STORMS ARE ABLE TO DEVELOP IN THIS AREA...THEY WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AROUND TWO INCHES IN DIAMETER...AND LOCALLY DAMAGING WINDS. CHANCES FOR THUNDERSTORM DEVELOPMENT ACROSS CENTRAL KS WILL LIKELY DIMINISH QUICKLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY ON SUNDAY FOR THE ENTIRE AREA. BY SUNDAY AFTERNOON...SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE ACROSS EAST CENTRAL KANSAS. THE PRIMARY HAZARDS WITH THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. TEMPERATURES MAY DROP TO NEAR OR JUST BELOW THE FREEZING MARK EARLY MONDAY MORNING IN NORTH CENTRAL KANSAS. BY EARLY TUESDAY MORNING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FOR THE ENTIRE OUTLOOK AREA WITH A HARD FREEZE POSSIBLE AS LOW TEMPERATURES MAY DROP INTO THE MIDDLE TO UPPER 20S. .SPOTTER INFORMATION STATEMENT... THERE CONTINUES TO BE A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED BEFORE 9 PM MAINLY FOR STORMS THAT DEVELOP OVER CENTRAL KANSAS. WOLTERS
The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
27 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504659, 504660, 504661, 504662, 504663, 504664, 504665, 504666, 504667, 504668, 504669, 504670, 504671, 501966, 504672, 504673, 504674, 504675, 504676, 504677, 504678, 504679, 504680, 504681, 504682, 504683, 504684.